Utah, 2012

Wildfire in Utah, July 1 to 21, 2012

July 1 to 21, 2012 · NWS SLC · 8 events in 6 counties and zones

Many of the wildfires that began in late June continued into July, burning thousands of acres and causing millions of dollars in damage. Note that this episode began in June.

The toll

Deaths
0
Injuries
9
Property damage
$13 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Many of the wildfires that began in late June continued into July, burning thousands of acres and causing millions of dollars in damage. Note that this episode began in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 30, 8:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 8:29 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
929 PM MDT SAT JUN 30 2012

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE SOUTHERN ROCKIES WILL
EXPAND NORTH ACROSS THE EASTERN GREAT THROUGH THE CENTRAL PLAINS
STATES EARLY NEXT WEEK. PATCHY MOISTURE WILL MOVE INTO SOUTHERN
UTAH SUNDAY...FOLLOWED BY A MORE SUBSTANTIAL SURGE OF MOISTURE
BEGINNING THE MIDDLE OF THE UPCOMING WEEK.

&&

.DISCUSSION...THE UPPER HIGH CENTERED ACROSS THE SOUTHERN ROCKIES
WILL REMAIN STATIC THROUGH THE BALANCE OF THE WEEKEND. THIS
FEATURE WILL BEGIN A NORTH AND EAST EXPANSION EARLY NEXT WEEK...
BRINGING A MORE SOUTHERLY FLOW TO THE GREAT BASIN AND THE
POTENTIAL FOR A DEEP-LAYER MOISTURE TAP TOWARDS THE END OF THE
UPCOMING WEEK.

MOISTURE POOLING UP ACROSS SOUTHERN ARIZONA AT TIME WILL PRODUCE A
MINI-SURGE OF MID-LEVEL MOISTURE INTO SOUTHERN UTAH SUNDAY. DEEP
LAYER MOISTURE NOT LIKELY TO WORK INTO THE SOUTH...WITH INSTABILITY
NOT EXPECT TO INCREASE THAT MUCH DURING THE AFTERNOON. SUSPECT
THAT CUMULUS BUILD-UPS WILL INCREASE OVER THE HIGHER SOUTHERN AND
CENTRAL UTAH TERRAIN...WITH ONLY A COUPLE OF THESE ACHIEVING
THUNDERSTORM STATUS.

THE EXPANSION OF THE UPPER HIGH THROUGH THE EASTERN GREAT BASIN
THROUGH THE PLAINS STATES WILL PRODUCE A MORE NORTH-TO-SOUTH
ORIENTED FLOW DURING THE LATTER HALF OF NEXT WEEK. LOOKING AT THE
POTENTIAL FOR A DEEP-LAYER MOISTURE TAP...WITH THE LEADING EDGE
WORKING INTO UTAH ON WEDNESDAY. DEEP-LAYER MOISTURE WOULD THEN
FOLLOW LATE IN THE WEEK...WITH THE GREATEST CONCENTRATION OF
MOISTURE OVER THE SOUTHERN HALF OF THE STATE. ISOLATED HIGH-BASED
CONVECTION THE MOST LIKELY OUTCOME ALONG THE LEAD EDGE OF THE
MOISTURE WEDNESDAY...FOLLOWED BY INCREASING CONVECTIVE COVERAGE A
ND MUCH IMPROVED CHANCE OF MEASURABLE RAIN TOWARDS THE END OF THE
WEEK.

NO UPDATES PLANNED THIS EVENING.

&&

.AVIATION...LIGHT NORTHERLY WINDS AT THE KSLC TERMINAL WILL TURN
BACK TO A SOUTHEAST DRAINAGE BETWEEN 04-05Z. VFR CONDITIONS WILL
PREVAIL WITH SMOKE FROM DISTANT WILDFIRES REMAIN WELL REMOVED FROM
THE TERMINAL AREA.

&&

.FIRE WEATHER...THE FIRE DISTRICT REMAINS UNDER A DRY SOUTHWEST
FLOW ALOFT THIS EVENING. GUSTY SOUTHERLY SURFACE WINDS FROM THIS
AFTERNOON CONTINUE TO TREND DOWNWARD EARLY THIS EVENING. POOR RH
RECOVERIES ARE EXPECTED OVERNIGHT. CRITICAL FIRE WEATHER
CONDITIONS WILL EXIST AGAIN SUNDAY ACROSS MUCH OF SOUTHWEST AND
CENTRAL UTAH...INCLUDE THE SOUTHERN/CENTRAL MOUNTAINS. A SLIGHTLY
MORE FAVORABLE SURFACE PRESSURE PATTERN WILL SUPPORT MODESTLY
STRONGER SOUTH WINDS ACROSS THE STATE SUNDAY AFTERNOON. WINDS
WILL DECREASE BEGINNING MONDAY BEHIND A WEATHER DISTURBANCE
TRACKING EAST THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT.

MID-LEVEL MOISTURE ACROSS SOUTHERN ARIZONA THIS EVENING WILL WORK
INTO SOUTHERN UTAH ON SUNDAY. NOT LOOKING AT A SIGNIFICANT
INCREASE IN MOISTURE OR INSTABILITY...SO ANY CUMULUS DEVELOPMENT
DURING AFTERNOON IS NOT LIKELY TO EVOLVE INTO ANYTHING MORE THAN
ONE OR TWO BRIEF THUNDERSTORMS. MONSOONAL MOISTURE IS EXPECTED TO
MOVE INTO THE AREA MIDWEEK...WITH THE GREATEST CONCENTRATION OF
MOISTURE OVER THE SOUTHERN HALF OF THE STATE. ISOLATED DRY
THUNDERSTORMS A CONCERN WITH THE LEADING SURGE OF THE
MOISTURE...FOLLOWED BY AN INCREASED THREAT OF SCATTERED STORMS AND
SOME POTENTIAL FOR WETTING RAINS OVER THE HIGHER TERRAIN OF THE
SOUTH LATE IN THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT SUNDAY FOR UTZ492-493-495.

     RED FLAG WARNING FROM NOON TO 10 PM MDT SUNDAY FOR UTZ496>498.

WY...RED FLAG WARNING FROM 11 AM MDT SUNDAY THROUGH 10 PM MDT
     SUNDAY EVENING FOR WYZ277.

&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 3:52 AM MST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 AM MDT SAT JUN 30 2012

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
452 AM MDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE AIRMASS WILL BECOME DRIER TODAY BUT WINDS WILL DECREASE
SOMEWHAT AS WELL. ISOLATED LOCALES COULD EXPERIENCE HAZARDOUS FIRE
WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE AGAIN FOR SUNDAY AS THE NEXT WEATHER
DISTURBANCE APPROACHES THE AREA. ANOTHER ROUND OF HAZARDOUS FIRE
WEATHER CONDITIONS CAN BE EXPECTED ON SUNDAY AS A RESULT.

MOISTURE IS EXPECTED TO BEGIN SPREADING INTO THE AREA MIDWEEK
RESULTING IN AN INCREASING THREAT OF THUNDERSTORMS. THE MAIN THREAT
FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

8 wildfire. Local standard time, as filed.

Wildfire, Central Mountains

When
July 1, 12:00 AM MST to July 21, 12:00 PM MST
Where
Central Mountains forecast zone
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
State Official

The Clay Springs Fire began on July 27th east of Delta, Utah, and was human-caused. Clay Springs was the largest fire of the year in the state of Utah, burning a total of 107,846 acres before it was 100% contained on July 21st. The fire forced the evacuation of nearly 1,000 people, including the entire communities of Oak City and Fool Creek. Damages from the fire included one cabin that was destroyed, minor damage to a few other residences, 3 city storage structures destroyed, and dozens of power poles damaged. Two firefighters were injured by the blaze. In addition to physical damages, fire suppression cost a total of $6.6 million. Note that this event began in June, and monetary property damages listed here are for the entire event.

Wildfire, Western Uinta Mountains

When
July 1, 12:00 AM MST to July 4, 10:00 AM MST
Where
Western Uinta Mountains forecast zone
Reported by
State Official

The Pole Creek Fire started on June 27th, eight miles north of Neola, Utah, and was caused by fireworks. The fire burned 2,058 acres before it was 100% contained on July 3rd. Two firefighters were injured by the blaze. Fire suppression costs totaled $317,000. Note that this event began in June.

Wildfire, Salt Lake and Tooele Valleys

When
July 1, 12:00 AM MST to July 2, 3:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Property damage
$3.0 million
Reported by
Newspaper

The Rose Crest Fire began on July 29th in Herriman, Utah. The fire was started when a car was parked on a very dry field; the heat from the car ignited the grass, and the fire quickly spread into the residential neighborhood. The fire forced the evacuation of nearly 1,000 residences, and eventually burned 612 acres before it was 100% contained on July 2nd. 4 residences were destroyed, 8 other residences sustained moderate to heavy damage, and 30 non-residential buildings were destroyed. In addition to these property damages, the fire suppression cost a total of $540,000. Note that this event began in June, and monetary property damages listed on this report are for the entire month.

Wildfire, Wasatch Plateau/Book Cliffs

When
July 1, 12:00 AM MST to July 18, 6:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Property damage
$10,000
Reported by
State Official

The Seeley Fire began on June 23rd in the Manti-La Sal National Forest, and was caused by lightning. This fire burned for nearly a month, consuming 48,050 acres before it was 100% contained on July 18th. The fire closed several campgrounds and youth camps, shut down a major oil and gas field, shut down several working coal mines, and caused the evacuation of approximately 250 residences. Two non-residential buildings were damaged in the fire. In addition to the property damages, fire suppression efforts on the fire cost a total of $8.7 million. Note that this event began in June, and monetary property damages listed here are for the entire event.

Wildfire, Wasatch Plateau/Book Cliffs

When
July 1, 12:00 AM MST to July 7, 10:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Injuries
2 direct, 1 indirect
Property damage
$900,000
Reported by
State Official

The Church Camp Fire began on June 24th, approximately 22 miles south of Duchesne, Utah. The cause of the fire is unknown, but it was believed to be human-caused. The fire caused the evacuation of Argyle Canyon, a popular summer cabin and recreation area. A total of 7,211 acres were burned before the fire was 100% contained on July 7th. Three injuries to firefighters were reported, with one back injury and two heat-related injuries. The fire destroyed 15 cabins and 78 other non-residential buildings. In addition to the property damage, fire suppression costs totaled $12.2 million. Note that this event began in June, and monetary property damage listed here is for the entire event.

Wildfire, Wasatch Mountains South of I-80

When
July 1, 12:00 AM MST to July 2, 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Property damage
$9.0 million
Reported by
State Official

The Wood Hollow Fire began on June 23rd near Fountain Green, Utah in Sanpete County. The fire was ignited when gusty winds caused a power line to come too close to the top of another power pole, sparking a grass fire at its base. The electrical ground wires had been removed by copper thieves, which eliminated the system's ability to properly dissipate the electrical current. This fire caused one fatality, a 60-year-old male whose body was found inside a burned car. Two firefighters also sustained minor injuries. In total, the Wood Hollow Fire burned 47,387 acres, and caused extensive property damage. The communities of Indian Ridge, Elk Ridge, Big Hollow, and Oaker Hills all experienced mandatory evacuations. 52 residential buildings were destroyed, 108 other non-residential buildings were destroyed, and there was damage to local power infrastructure and the Indian Ridge water system. Some livestock was lost, with approximately 300 sheep killed and approximately 15 horses killed. In addition to these losses, fire suppression costs totaled $5.8 million. Note that this fire began in June, and the monetary property damages listed here are from the entire length of the fire.

Wildfire, Southern Mountains

When
July 1, 2:00 PM MST to July 11, 12:00 PM MST
Where
Southern Mountains forecast zone
Injuries
4 direct, 0 indirect
Property damage
$150,000
Reported by
State Official

The Shingle Fire began on July 1st, five miles east of Duck Creek, Utah and 4 miles south of State Route 14. The fire was caused by sparks from an ATV. In total, the Shingle Fire burned 8,061 acres before it was 100% contained on July 11th. Four firefighters were injured while fighting the blaze. The fire caused the evacuation of approximately 500 structures, and ultimately destroyed one residence and one non-residential building. In addition to these property damages, fire suppression costs totaled $7.1 million.

Wildfire, Wasatch Mountains South of I-80

When
July 3, 1:30 PM MST to July 10, 10:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Property damage
$100,000
Reported by
State Official

The Quail Fire began in the foothills above Alpine, Utah on July 3rd, and was likely caused by a construction crew operating a back hoe. The fire burned 2,222 acres before it was 100% contained on July 10th. Multiple subdivisions in the Alpine area, comprised of more than 500 homes, were evacuated due to the fire. The fire destroyed one large barn and damaged five residences. In addition to these property damages, fire suppression costs totaled $1.5 million. This fire is not to be confused with another Quail Fire that occurred in June near Leeds, Utah.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403410, 403413, 403423, 403437, 403442, 403695, 403456, 403462.